Indiana, 2003Tornado and Flash Flooding in Indiana, July 8 to 9, 2003
July 8 to 9, 2003 · NWS IND · 24 events in 16 counties and zones
A squall line with bow segments and embedded supercells moved from west to east across central Indiana during the evening of July 8. An F1 tornado near Bainbridge destroyed 3 metal barns and did minor to moderate damage to 2 homes.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line with bow segments and embedded supercells moved from west to east across central Indiana during the evening of July 8. An F1 tornado near Bainbridge destroyed 3 metal barns and did minor to moderate damage to 2 homes. Otherwise, trees and power lines were the main casualties from straight-line winds. Finally, there was more flash flooding across the northern part of the Indianapolis CWA due to heavy rain and continued saturated grounds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 3:20 AM EST, 10 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 3:20 AM EST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST TUE JUL 8 2003
FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN THROUGHOUT THE
WEEK.
AT 08Z CONVECTIVE COMPLEX HAD MOVED EAST OF FORECAST AREA /FA/.
TEMPS WERE FROM AROUND 70 WHERE OUTFLOW HAD PASSED TO NEAR 80 IN
ORIGINAL AIRMASS.
EVEN THOUGH MODELS HAD CHANGED SIGNIFICANTLY FROM MORNING RUN...THEY
ARE IN REASONABLE AGREEMENT. ETA LOOKS A LITTLE TOO STRONG WITH SFC
LOW. OTHERWISE WENT WITH MODEL BLEND.
THIS MORNING SHOULD BE QUIET BEFORE MORE STORMS DEVELOP THIS
AFTERNOON. STORMS COULD DEVELOP ON OLD BOUNDARIES ALONG WITH MORE
STORMS MOVING IN FROM NW. PRECIP WATER REMAINS HIGH. WITH SUNSHINE
TODAY TEMPS WILL WARM TO AT OR ABOVE MAV/FWC NUMBERS. WENT WARMEST
IN SRN FA WHERE OUTFLOW EFFECTS WERE NOT FELT OVERNIGHT.
TONIGHT FRONT TRIES TO COME SOUTH INTO FA BUT DOES NOT SUCCEED. THE
PROXIMITY OF THE FRONT ALONG WITH MOVE UPPER WAVES WILL LEAD TO MORE
TSRA ACROSS THE FA. WITH GROUND ALREADY SATURATED ACROSS NRN HALF OF
FA...WILL REISSUE FLOOD WATCH FOR THIS AFTERNOON INTO TONIGHT.
GUIDANCE TEMPS ARE CLOSE AND LOOK REASONABLE GIVEN CONTINUED MOIST
AIRMASS.
ON WED FRONT MOVES BACK N AS LOW PRESSURE DEVELOPS OUT TO THE W.
WITH CONTINUED INSTABILITY AND PROBABLE LEFTOVER BOUNDARIES WILL
KEEP SCT TSRA IN FORECAST.
FRONT GETS CLOSE TO FA WED NIGHT AND MOVES THROUGH ON THU. NEW MOS
TEMPS REFLECT THIS AND THUS RAISED TEMPS WED NIGHT BY SEVERAL
DEGREES.
WITH UNCERTAINTIES IN TIMING AND EXACT LOCATIONS OF TSRA...AND THEN
UNCERTAINTIES WITH EXACT TIMING OF FRONTAL PASSAGE...HAVE CHOSEN TO
GO 50 POPS OR LOWER. WILL USE SCT WORDING FOR FIRST FEW PERIODS.
.IND...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NRN 2/3 OF FA
INZ021-028>031-035>049-051>057
CS
Hazardous weather outlook, Jul 8, 5:00 AM EST, 8 hours 50 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST TUE JUL 8 2003
...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN TWO THIRDS OF
CENTRAL INDIANA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS. IN ADDITION...THESE STORMS WILL PRODUCE
HEAVY RAIN WHICH MAY LEAD TO FLOODING.
HEAT INDEX VALUES WILL REACH INTO THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME FROM THIS AFTERNOON INTO
THURSDAY.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...
HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
Event by event
17 thunderstorm wind, 4 flash flood, 2 hail, 1 tornado. Local standard time, as filed.
Hail, Monroe
- When
- July 8, 1:50 PM EST
- Where
- Monroe County, 10 mi S of Bloomington
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -86.517
Thunderstorm Wind, Randolph
- When
- July 8, 4:00 PM EST
- Where
- Randolph County, Farmland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.183, -85.133
Tornado, Putnam
- When
- July 8, 5:47 PM EST to 5:52 PM EST
- Where
- Putnam County, 1 mi NW of Bainbridge
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -86.833
An F1 tornado near Bainbridge destroyed 3 metal barns and did minor to moderate damage to 2 homes.
Thunderstorm Wind, Warren
- When
- July 8, 6:14 PM EST
- Where
- Warren County, Williamsport
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -87.300
Thunderstorm Wind, Boone
- When
- July 8, 6:15 PM EST
- Where
- Boone County, 5 mi N of Whitestown
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -86.350
Thunderstorm Wind, Fountain
- When
- July 8, 6:30 PM EST
- Where
- Fountain County, Kingman
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.967, -87.283
Thunderstorm Wind, Parke
- When
- July 8, 6:36 PM EST
- Where
- Parke County, Rockville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.767, -87.233
Thunderstorm Wind, Montgomery
- When
- July 8, 6:50 PM EST to 7:00 PM EST
- Where
- Montgomery County, Crawfordsville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.033, -86.900
Thunderstorm Wind, Hendricks
- When
- July 8, 7:05 PM EST
- Where
- Hendricks County, 1 mi S of Pittsboro
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.850, -86.467
Thunderstorm Wind, Boone
- When
- July 8, 7:22 PM EST
- Where
- Boone County, 6 mi E of Lebanon
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.050, -86.350
Thunderstorm Wind, Hendricks
- When
- July 8, 7:26 PM EST
- Where
- Hendricks County, Brownsburg
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.850, -86.400
Thunderstorm Wind, Hendricks
- When
- July 8, 7:31 PM EST
- Where
- Hendricks County, 1 mi S of Brownsburg
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.833, -86.400
Thunderstorm Wind, Marion
- When
- July 8, 7:34 PM EST
- Where
- Marion County, Indianapolis
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.783, -86.150
Thunderstorm Wind, Marion
- When
- July 8, 7:45 PM EST
- Where
- Marion County, Speedway
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -86.250
Hail, Hancock
- When
- July 8, 7:50 PM EST
- Where
- Hancock County, Greenfield
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.783, -85.783
Thunderstorm Wind, Marion
- When
- July 8, 7:51 PM EST
- Where
- Marion County, Indianapolis
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.783, -86.150
Thunderstorm Wind, Madison
- When
- July 8, 7:53 PM EST
- Where
- Madison County, Ingalls
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.967, -85.800
Flash Flood, Delaware
- When
- July 8, 8:00 PM EST to July 9, 12:00 AM EST
- Where
- Delaware County, Muncie
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
Flash Flood, Madison
- When
- July 8, 8:00 PM EST to July 9, 1:00 AM EST
- Where
- Madison County, Anderson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Flash Flood, Hamilton
- When
- July 8, 8:00 PM EST to July 9, 12:00 AM EST
- Where
- Hamilton County, Arcadia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Flash Flood, Boone
- When
- July 8, 8:00 PM EST to July 9, 12:00 AM EST
- Where
- Boone County, 2 mi NW of Thorntown
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.051, -86.469 (the zone’s center; the record gives no point)
Thunderstorm Wind, Hancock
- When
- July 8, 8:14 PM EST
- Where
- Hancock County, Greenfield
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.783, -85.783
Thunderstorm Wind, Henry
- When
- July 8, 8:17 PM EST
- Where
- Henry County, 1 mi W of New Castle
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -85.383
Thunderstorm Wind, Rush
- When
- July 8, 8:30 PM EST
- Where
- Rush County, Rushville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.617, -85.450
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 8 to 9, 2003$5.2 million · 60 kt wind · 47 events
- Flash Flooding and Hail in Ohio, July 8, 2003$9.7 million · 88 kt wind · 32 events
- Hail and Damaging Winds in Ohio, July 8, 2003$3.7 million · 60 kt wind · 31 events
- Flood in Indiana, July 8 to 31, 2003$7.5 million · 1 event
- Wildfire in California, July 8 to 11, 2003$1.3 million · 1 event
- Damaging Winds and Lightning Strikes in Illinois, July 8, 20031 injured · $470,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 8, 2003$325,000 · 2.5 in hail · 21 events
- Wildfire in California, July 8 to 10, 2003$680,000 · 1 event
- Flash Flood in West Virginia, July 8, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, July 8, 2003$194,000 · 55 kt wind · 11 events
- Flash Flooding and Lightning Strike in Missouri, July 8, 2003$205,000 · 4 events
- Hail and Damaging Winds in Ohio, July 8, 2003$200,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375882, 5375883, 5375884, 5375885, 5375886, 5375877, 5375887, 5375985, 5375888, 5375889, 5375975, 5375976, 5375977, 5375978, 5375979, 5375980, 5375981, 5375878, 5375879, 5375880, 5375881, 5375982, 5375983, 5375984.